Hail, Campbell
- When
- May 20, 3:20 PM MST
- Where
- Campbell County, 8.05 mi SE of Gillette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -105.370
A supercell thunderstorm tracked in a northerly direction across northeastern Campbell County. The storm produced hail around quarter size initially, with wind gusts around 60 mph as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked in a northerly direction across northeastern Campbell County. The storm produced hail around quarter size initially, with wind gusts around 60 mph as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 12:26 PM MST, 2 hours 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 126 PM MDT Wed May 20 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 126 PM MDT Wed May 20 2020 Deep western CONUS upper trough will slowly shift east and support increasing chances for TS in the western third through this evening. Main impulse and associated jet streak will push into the area late this afternoon and evening, supporting a narrow corridor of SHRA/TS, initiating off the Laramie Range. Copious amounts of moisture are located over eastern NE WY and far western SD with mean PW over an inch, well above climo norms. Still expecting that a few storms will be capable of locally heavy rain. The severe threat still looks valid, given Bulk layer (0-6km) shear around 35-40 knots, with mean CAPE of 1.5-2 kJ/kg. However the area and time window of these parameters overlapping will be very narrow, mainly focused over Weston and Crook counties as the dry line has already pushed east across much of Campbell county. This should support a mixed hail and wind threat, transitioning to more of a wind/hvy rain threat in the evening, with activity being more isolated in nature later in the evening. Deep southerly flow will tend to support fast storm motion to the NNE, with most models struggling to carry the expected TS complex east much into western SD. Hence, most of the rain may be limited to NE WY and perhaps the western Black Hills in SD. If the TS complex does die out over the Black Hills, strong downslope winds could develop over the Northern Black Hills foothills this evening as the outflow collapses. Precip will end west to east tonight with bulk of precip shifting into far NW SD and waning. Elevated convection will then be possible over south central SD overnight, per LLJ forcing. Dry SW flow will spread across most of the FA by Thursday, with perhaps a few lingering showers being possible across far eastern portions of scentral SD where lingering moisture and instability will reside. Virga may also develop diurnally in the afternoon across the far west per steep ll lapse rates. Otherwise, mean upper trough will then stall in the NW CONUS and support semi-unsettled conds into early next week with mainly seasonal temps and a brief cool down Sunday. There is growing support for cooler conds toward the end of next week as the upper trough shifts east and supports a period of local NW flow. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1220 PM MDT Wed May 20 2020 TSRA will develop over nern WY/the Black Hills in the mid to late afternoon, then spread E/NE through the evening. Some storms will be capable of strong-severe winds and large hail. Storm activity may linger overnight across west to central SD, but will not be as strong. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Wind Advisory until 8 PM MDT this evening for SDZ001-002-012>014. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 534 AM MDT Wed May 20 2020 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-211300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 534 AM MDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this afternoon through this evening. Primary hazards will be very large hail, damaging winds, and heavy rainfall that could produce localized flash flooding. While not the main concern, a tornado also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional rounds of thunderstorms are expected over the next several days. A few strong to severe thunderstorms will be possible Thursday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-211300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 534 AM MDT Wed May 20 2020 /634 AM CDT Wed May 20 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday. The primary concerns will be hail and strong winds. Additional rounds of thunderstorms are expected over the next several days. A few strong to severe thunderstorms will be possible again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM NON-TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
05/20/2020 M53 MPH OGLALA LAKOTA SD ASOS
&&
EVENT NUMBER UNR2001582
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM NON-TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
05/20/2020 M53 MPH OGLALA LAKOTA SD ASOS
0141 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/20/2020 M53 MPH HARDING SD ASOS
0155 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
05/20/2020 M50 MPH BUTTE SD MESONET
&&
EVENT NUMBER UNR2001583
EVENT NUMBER UNR2001584
EVENT NUMBER UNR2001585
JCSpecial Weather Statement
National Weather Service Rapid City SD
331 PM MDT Wed May 20 2020
WYZ054-055-202200-
Northern Campbell WY-Southern Campbell WY-
331 PM MDT Wed May 20 2020
...STRONG THUNDERSTORM OVER WEST CENTRAL CAMPBELL COUNTY...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Savageton, or 20 miles southwest of Gillette, moving
north at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Campbell County southwest of Gillette.
This includes Interstate 90 in Wyoming between Mile Markers 99 and
115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4436 10570 4401 10560 4395 10579 4426 10602
4428 10601
TIME...MOT...LOC 2130Z 164DEG 40KT 4404 10574
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
05/20/2020 M50 MPH HARDING SD MESONET
0323 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
05/20/2020 M51 MPH BUTTE SD MESONET
0324 PM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
05/20/2020 M51 MPH HARDING SD MESONET
&&
EVENT NUMBER UNR2001586
EVENT NUMBER UNR2001587
EVENT NUMBER UNR2001588
MLSThe Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts to 48 mph accompanied the storm.
Pea sized hail fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883977, 883978, 883979, 883980, 883981.